Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 13, NWS Glasgow, MT

July 10, 20176 counties in Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 10, 2017, 4:43 PM MDT for 6 counties in Montana. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2017, 4:43 PM MDT (22:43 UTC)
Expired
Jul 10, 2017, 5:30 PM MDT
In force
47 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Daniels County, MT, Garfield County, MT, McCone County, MT, Phillips County, MT, Roosevelt County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 24 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:00 PM MDTTSTM WND GST 607 Sw Nelson Crk Rec Are, MTSTRONG WIND GUSTS TO 60 MPH SUSTAINED AROUND 40 MPH. DUST REDUCING VISIBILITY TO LESS THAN 1/2 MILE AT TIMES.
Jul 10, 5:10 PM MDTTSTM WND DMG2 W Glasgow, MT3/4 INCH DIAMETER TREE BRANCHES DOWN.
Jul 10, 5:22 PM MDTTSTM WND GST 591 N Glasgow, MTGLASGOW INTERNATIONAL AIRPORT ASOS REPORTED A 59 MPH WIND GUST.
Jul 10, 5:27 PM MDTTSTM WND GST 702 W Glasgow, MTWEST GLASGOW MESONET STATION REPORTED 56 MPH SUSTAINED WIND WITH A GUST TO 70 MPH.
Jul 10, 5:35 PM MDTTSTM WND GST 546 Nnw Fort Peck, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-473 J/kg
Mixed-layer LCL
2631 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WUUS55 KGGW 102243
SVRGGW
MTC019-033-055-071-085-105-102330-
/O.NEW.KGGW.SV.W.0013.170710T2243Z-170710T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
443 PM MDT MON JUL 10 2017

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Northeastern Phillips County in northeastern Montana...
  Eastern Garfield County in northeastern Montana...
  Southwestern Daniels County in northeastern Montana...
  Southwestern Roosevelt County in northeastern Montana...
  Valley County in northeastern Montana...
  McCone County in northeastern Montana...

* Until 530 PM MDT

* At 441 PM MDT, strong winds associated with a thunderstorm gust 
  front were located along a line extending from 6 miles south of 
  Saco to 16 miles south of Tampico to 7 miles west of The Pines Rec 
  Area to 12 miles east of Hell Creek Rec Area to 11 miles northeast 
  of Cohagen, moving northeast at 60 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Glasgow, Wolf Point, Circle, Opheim, Nashua, Fort Peck, Duck Creek
  Rec Area, Flowing Wells Rest Area, St. Marie, The Pines Rec Area,
  Tampico, Hinsdale, Lustre, Fort Peck Marina, Frazer, Nelson Creek
  Rec Area, Rock Creek Rec Area, Vandalia, Park Grove and Van Norman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4887 10641 4848 10589 4823 10574 4799 10558
      4746 10541 4710 10655 4756 10671 4780 10687
      4805 10703 4838 10749
TIME...MOT...LOC 2241Z 240DEG 54KT 4837 10734 4809 10696 4783 10680
4760 10663 4720 10650

HAIL...<.75IN
WIND...70MPH
 
$$

AEH
1 follow-up statement
945 
WWUS55 KGGW 102312
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
512 PM MDT MON JUL 10 2017

MTC019-033-055-071-085-105-102330-
/O.CON.KGGW.SV.W.0013.000000T0000Z-170710T2330Z/
Phillips MT-Garfield MT-Daniels MT-Roosevelt MT-Valley MT-McCone MT-
512 PM MDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN PHILLIPS...NORTHEASTERN GARFIELD...SOUTHWESTERN
DANIELS...SOUTHWESTERN ROOSEVELT...CENTRAL VALLEY AND MCCONE
COUNTIES...

At 511 PM MDT, severe thunderstorms were located along a line
extending from 20 miles north of Tampico to 8 miles southeast of St.
Marie to 8 miles southeast of Nashua to 11 miles east of Rock Creek
Rec Area to 11 miles northwest of Brockway, moving northeast at 60
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Glasgow, Wolf Point, Circle, Opheim, Nashua, Fort Peck, Duck Creek
Rec Area, Flowing Wells Rest Area, St. Marie, The Pines Rec Area,
Tampico, Hinsdale, Lustre, Fort Peck Marina, Frazer, Nelson Creek Rec
Area, Rock Creek Rec Area, Vandalia, Park Grove and Larslan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4887 10641 4848 10589 4823 10574 4799 10558
      4746 10541 4721 10628 4760 10650 4787 10668
      4809 10693 4844 10735
TIME...MOT...LOC 2311Z 240DEG 54KT 4859 10676 4831 10638 4805 10622
4782 10606 4742 10593

HAIL...<.75IN
WIND...60MPH
 
$$

AEH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:44 PM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 10, 12:44 PM MDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
1244 PM MDT Mon Jul 10 2017

.SHORT TERM...for northeast Montana...today through Wed...

Synoptic setup: A large area of hot high pressure resides over
the southwestern quarter of the CONUS. A ridge spur runs north of
this through eastern Wyoming and Montana. A weak trough runs down
the coastline from British Columbia to northern Oregon. Zonal to
southwest flow resides between thes two features over western and
central Montana where a jet streak is evident on water vapor.

This afternoon through this evening: Near the surface a lee side
mountain trough has set up over eastern Montana and is low
pressure center over southern Saskatchewan. This low is being
driven by the jet aloft and kicking the aloft ridge into the
Dakotas. This in turn is destabilizing the atmosphere to the west
where showers and thunderstorms have already developed. A couple
showers and thunderstorms developed across northeastern zones but
should be out of the area by roughly 130PM. The next batch are
anticipated to arrive around 4 to 6 PM along the southwestern
zones. As showers and thunderstorms exit the mountains for this
warm dry sector... downburst winds are expected to form which may
become damaging at times across Petroleum and Garfield counties.

Tuesday: Showers are expected to taper down and travel across
mostly southern zones through the early morning hours leaving a
few showers across eastern zones. Some new isolated showers
activity may drop down on a weak backdoor front during the
afternoon hours.

GAH

.LONG TERM...Wed night through Mon...

Shortwave trough moves to the east Tuesday Night. A slight chance
of showers could linger into the evening.

Although the ridge rebounds on Wednesday, a weak wave in the
afternoon and evening could bring a slight chance of thunderstorms
to parts of the region. Meanwhile, somewhat cooler temperatures
will linger. The heat returns on Thursday as the ridge continues
to build back into Montana and widespread highs in the 90s return.

The ridge becomes stronger on Friday and remains in place on
Saturday with hot and dry weather. Highs will be near 100 in many
areas.

Models differ Sunday and Monday. GFS keeps strong ridge in place
while the ECMWF brings a shortwave trough across the Canadian
Prairies that flattens the ridge and bring a weak cold front. Will
maintain a hot and dry forecast for now. Forrester

&&

.AVIATION...
FLIGHT CAT: VFR.

SYNOPSIS: There will be mid and high level clouds and
thunderstorms ahead of a front that will move through Northeast
Montana this afternoon and evening.

SVR THUNDERSTORMS: Scattered thunderstorms this afternoon and
tonight have the potential for downburst winds that could briefly
exceed 50 kts along with hail.

HIGH DENSITY ALTITUDE: With temperatures in the upper 90s today
in some places takeoffs may need longer distance.

WIND: South to west at 10 to 15 kts this afternoon... becoming
west around 10 kts tonight... veering to the northwest at 10 to 15
kts Tuesday.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM MDT this evening for MTZ134>137.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 10, 3:35 AM MDT, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
335 AM MDT Mon Jul 10 2017

MTZ016>027-059>062-110800-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
335 AM MDT Mon Jul 10 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect from Noon until 11 PM today due to
the combination of low relative humidity, gusty winds, and
lightning from dry thunderstorms for zones 134, 135, 136, and 137.

Isolated to scattered thunderstorms are expected this afternoon
and evening. A few storms could be severe with large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hot temperatures with highs in the 90s to near 100 return on
Thursday and will continue through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 10, 2:38 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Glasgow MT
238 PM MDT MON JUL 10 2017

MTZ021-022-102145-
Petroleum MT-Garfield MT-
238 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR PETROLEUM AND SOUTHWESTERN
GARFIELD COUNTIES UNTIL 345 PM MDT...

At 237 PM MDT, Doppler radar was tracking strong thunderstorms 8
miles northwest of Flatwillow, or 12 miles southwest of Winnett,
moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Winnett, Flatwillow, Petrolia Lake, Cat Creek, Tiegen and Valentine.

LAT...LON 4727 10872 4727 10859 4731 10858 4731 10834
      4732 10831 4737 10832 4741 10818 4685 10787
      4685 10789 4684 10786 4680 10785 4679 10784
      4678 10785 4676 10783 4675 10863 4684 10863
      4684 10861 4710 10861 4710 10874
TIME...MOT...LOC 2037Z 247DEG 19KT 4690 10855

AEH
Local storm report, Jul 10, 3:24 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
324 PM MDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             1 ESE FLATWILLOW        46.82N 108.37W
07/10/2017  E0.75 INCH       PETROLEUM          MT   TRAINED SPOTTER

            PENNY SIZE HAIL AND 50 MPH WIND GUSTS, HEAVY RAIN

&&

PROTON
Special weather statement, Jul 10, 3:52 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Glasgow MT
352 PM MDT MON JUL 10 2017

MTZ016-017-022-102215-
Garfield MT-Central and Southeast Phillips MT-
Central and Southern Valley MT-
352 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHILLIPS...WEST
CENTRAL GARFIELD AND SOUTHWESTERN VALLEY COUNTIES UNTIL 415 PM MDT...

At 351 PM MDT, Doppler radar was tracking strong winds being pushed
ahead of a decaying thunderstorm 10 miles south of Devils Creek Rec
Area, or 32 miles west of Jordan, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Brusett, Devils Creek Rec Area and Steve Fork.

LAT...LON 4721 10755 4766 10793 4787 10734 4735 10699
TIME...MOT...LOC 2151Z 253DEG 28KT 4747 10756

AEH
Local storm report, Jul 10, 4:04 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
404 PM MDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND GST     16 N WINNETT            47.24N 108.36W
07/10/2017  M63.00 MPH       PETROLEUM          MT   MESONET

            DRY BLOOD CREEK BLM RAWS STATION REPORTED A 63 MPH WIND
            GUST.

0345 PM     TSTM WND GST     11 ENE ZORTMAN          47.98N 108.31W
07/10/2017  M59.00 MPH       PHILLIPS           MT   MESONET

            MALTA 35 SOUTH MONTANA DEPT OF HIGHWAYS WEATHER STATION
            REPORTED A 59 MPH WIND GUST.

&&

PROTON
Local storm report, Jul 10, 4:28 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
428 PM MDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     2 SW SAND SPRINGS       47.08N 107.52W
07/10/2017  M57.00 MPH       GARFIELD           MT   MESONET

            LUFBOROUGH HILL MONTANA DOT WEATHER STATION ON MT-200
            REPORTS A 57 MPH WIND GUST.

0355 PM     TSTM WND GST     1 NW WINNETT            47.01N 108.36W
07/10/2017  M54.00 MPH       PETROLEUM          MT   MESONET

            NWS HANDAR AT WINNETT MT REPORTS A 54 MPH WIND GUST.

0408 PM     TSTM WND GST     7 SE DEVILS CRK REC ARE 47.56N 107.53W
07/10/2017  M68.00 MPH       GARFIELD           MT   MESONET

            SOUTH SAWMILL CREEK BLM RAWS STATION REPORTS A 68 MPH
            WIND GUST.

&&

PROTON
Special weather statement, Jul 10, 4:29 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Glasgow MT
429 PM MDT MON JUL 10 2017

MTZ016-017-022-059-061-102330-
Garfield MT-Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Central and Southern Valley MT-
429 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS...
NORTHEASTERN GARFIELD AND SOUTHWESTERN VALLEY COUNTIES UNTIL 530 PM
MDT...

At 428 PM MDT, Doppler radar was tracking strong winds along a
thunderstorm gust front along a line extending from 6 miles
northwest of Saco to 26 miles southwest of Tampico to 21 miles west
of The Pines Rec Area to 8 miles northwest of Hell Creek Rec Area to
6 miles southeast of Jordan.
Movement was northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Jordan, Saco, The Pines Rec Area, Hell Creek Rec Area, Tampico,
Hinsdale, Vandalia and The Bentonite Plant.

LAT...LON 4858 10688 4831 10678 4803 10660 4731 10638
      4710 10690 4765 10705 4793 10723 4857 10751
TIME...MOT...LOC 2228Z 218DEG 17KT 4853 10741 4800 10716 4786 10708
4772 10698 4724 10685

AEH

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:20 AM MDTRed Flag WarningGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more18 hr
Jul 10, 1:27 PM MDTSpecial Weather StatementGGWPetroleum78 min
Jul 10, 1:48 PM MDTSpecial Weather StatementGGWPetroleum42 min
Jul 10, 2:38 PM MDTSpecial Weather StatementGGWPetroleum67 min
Jul 10, 3:52 PM MDTSpecial Weather StatementGGWGarfield23 min
Jul 10, 4:13 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley32 min
Jul 10, 4:29 PM MDTSpecial Weather StatementGGW61 min
Jul 10, 5:21 PM MDTSpecial Weather StatementGGWRichland39 min
Jul 10, 5:32 PM MDTSevere Thunderstorm WarningGGWDaniels, Dawson, McCone, Roosevelt, Valley28 min
Jul 10, 5:56 PM MDTSevere Thunderstorm WarningGGWDaniels, Dawson, McCone, Richland, Roosevelt, Sheridan and 1 more42 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.